Wisconsin, 2020Flooding and Lakeshore Flood in Wisconsin, April 29 to 30, 2020
April 29 to 30, 2020 · NWS MKX · 6 events in 3 counties and zones
A slow moving low pressure area brought several inches of rain to far eastern WI over a 24-40 hour period. River and lake flooding occurred along with some road flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure area brought several inches of rain to far eastern WI over a 24-40 hour period. River and lake flooding occurred along with some road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 29, 3:10 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 29, 3:10 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
410 AM CDT WED APR 29 2020
.SHORT TERM...
TODAY AND TONIGHT - Confidence...Medium to High.
Rain and gusty winds are expected today as the low currently
centered over the Wisconsin/Illinois border slowly pushes east. The
best lift will be associated with an area of positive vorticity
advection that stretches across southeast Wisconsin throughout the
day. There is a deep moisture profile today so these showers will be
efficient with rainfall amounts around 1-2 inches expected east of a
Janesville to Fond du Lac line through tonight. There is a concern
for some flooding due to saturated soils and rainfall amounts
yesterday of 1-2 inches across portions of southeast Wisconsin. With
the observed and forecast conditions have therefore issued a Flood
Watch for far southeast Wisconsin. Rain showers will continue to
develop throughout the morning and into the afternoon. A few rumbles
of thunder will be possible during the morning hours. Most of the
rainfall is expected to fall before 7pm, but additional rain amounts
around a half an inch will be possible for far southeast Wisconsin
through tonight.
The ongoing reduced visibilities should improve throughout the day
as strong winds develop with the tight pressure gradient.
Northerly gusts around 40 mph are expected this afternoon and into
tonight. These strong winds will be a concern for any temporary
outdoor structure.
THURSDAY THROUGH FRIDAY - Forecast Confidence...Medium.
Will hang onto some -shra chances on Thursday due to lingering mid-
level deformation over mainly central and eastern areas. The upper
low over the lower Michigan area finally gets nudged east-southeast
later on Thursday into Thursday night, so expect a diminishing trend
of any lingering showers. Breezy north winds will continue on
Thursday, but should not be as strong as today. Passing high
pressure will quiet the winds Thursday night with a much more
pleasant day likely for Friday. Onshore winds will keep lakeshore
areas cooler, but inland areas should rise into the 60s.
.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY - Forecast Confidence...Medium.
Still looks like we'll have a couple days in a row of milder
temperatures across southern WI due to a period of more zonal mid-
level steering winds. Some areas may reach the magic 70 degree mark
on Saturday. However the dry and mild weather will be alas, short-
lived as the zonal flow gives way to several amplifying short waves
across the northern CONUS into southern Canada for the Sunday
through Tuesday time period. First mid-level wave may bring some
showers to the area later Saturday night into Sunday, with another
batch of showers looking more likely around Tuesday as a stronger
short wave and low pressure trof moves through the region. We may
be able to eek out a cool but dry day on Monday but temperatures
will be noticeably cooler, especially by the lake.
&&
.AVIATION(09Z TAF UPDATE)...
IFR and LIFR ceilings and visibilities will continue this morning,
but as winds increase expect visibilities and ceilings to improve.
LIFR and IFR ceilings and visibilities will linger through most of
the day along far eastern Wisconsin.
Strong northerly winds are expected today with gusts around 35 knots
this afternoon and overnight.
Rain showers are expected throughout the day today with the best
focus in far southeast Wisconsin. Can't rule out a few thunderstorms
in far southeast Wisconsin this morning.
.MARINE...
Fog will gradually lift this morning as northerly winds build
through the day. A tight pressure gradient will develop as the low
slowly shifts east. Gales up to 40 knots will develop from north to
south along with high waves. These conditions are expected to
continue through the overnight and into Thursday. A Gale Warning is
in effect through Thursday afternoon. Quiet conditions return Friday
and continue into the weekend.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 AM CDT this morning for WIZ052-059-
060-064>066-069>072.
Flood Watch through this evening for WIZ065-066-070>072.
LM...Dense Fog Advisory until 10 AM CDT this morning for LMZ080-366-
565-567-643>646-669-671-673-675-777-779-868-870-872-874-876-
878.
Gale Warning from 4 PM this afternoon to 4 PM CDT Thursday for
LMZ080-644>646-671-673-675-777-779-872-874-876-878.
Gale Warning from 7 AM this morning to 4 PM CDT Thursday for
LMZ261-362-364-366-563-565-567-643-669-868-870.
TODAY AND TONIGHT/AVIATION/MARINE...RAH
THURSDAY THROUGH TUESDAY...MBKHazardous weather outlook, Apr 29, 2:52 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Milwaukee/Sullivan WI
352 AM CDT Wed Apr 29 2020
WIZ046-047-051-052-056>060-062>072-300845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
352 AM CDT Wed Apr 29 2020
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
Areas of dense fog will affect portions of southeast and east
central Wisconsin through the early morning. A Dense Fog Advisory
is in effect until 10 am CDT.
Expected heavy rainfall of 1 to 2 inches could cause urban and
rural flooding of streets and low areas across far southeast
Wisconsin today into this evening. A Flood Watch is in effect for
Milwaukee, Waukesha, Walworth, Racine and Kenosha counties.
Several fast responding rivers in southeast Wisconsin including
the Milwaukee, Fox and Root Rivers may reach at least Minor Flood
Stage today.
Strong north winds will develop this morning. Gusts of 35 to 40
mph are expected, with the potential for a few gusts to 45 mph.
An isolated thunderstorm is possible this morning in southeast
Wisconsin.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however your rainfall
reports will be appreciated.
LMZ643>646-300845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
352 AM CDT Wed Apr 29 2020
This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
Areas of dense fog will continue to affect the near shore areas
through mid-morning.
Strong north winds will develop later this morning and continue
through tonight. Gale force gusts to 40 knots are expected. A Gale
Warning goes into effect later this morning north of Port
Washington, and this afternoon south of Port Washington.
An isolated thunderstorm is possible this morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gale force gusts will continue on Thursday. A Gale Warning
remains in effect until mid-afternoon Thursday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-300845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
352 AM CDT Wed Apr 29 2020
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
Areas of dense fog will continue to affect the central and
southern open waters of Lake Michigan through mid-morning. A Dense
Fog advisory remains in effect until 10 am CDT.
Strong north winds will develop over the northern and central open
waters of Lake Michigan this morning, spreading across the
southern open waters this afternoon. A Gale Warning goes into
effect today for gusts to 45 knots. A few Storm force gusts to 50
knots will be possible across the northern open waters today.
An isolated thunderstorm is possible this morning across the
southern open waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong north winds will continue across the Lake Michigan open
waters on Thursday. The Gale Warning remains in effect through
mid-afternoon on Thursday.
www.weather.gov/mkx
MBK
In the hours before
Special weather statement, Apr 29, 12:56 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
156 AM CDT Wed Apr 29 2020
WIZ057>060-063>066-068>072-290900-
Columbia-Dodge-Washington-Ozaukee-Dane-Jefferson-Waukesha-
Milwaukee-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Portage, Columbus, Lake Wisconsin, Lodi,
Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford,
Mequon, Cedarburg, Grafton, Madison, Watertown, Fort Atkinson,
Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls,
Muskego, Milwaukee, Monroe, Brodhead, Janesville, Beloit,
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine,
and Kenosha
156 AM CDT Wed Apr 29 2020
...AREAS OF DENSE FOG EXPECTED THROUGH THE EARLY MORNING...
Light winds and high relative humidity will allow fog to affect
most of south central into southeast Wisconsin through the early
morning. The fog will be dense in spots, reducing the visibility
to one quarter mile or less.
Late night motorists should be prepared for rapidly changing
visibilities, and slow down should you drive into one of these
dense fog areas.
MBK
Event by event
3 flood, 2 heavy rain, 1 lakeshore flood. Local standard time, as filed.
Heavy Rain, Kenosha
- When
- April 29, 4:21 AM CST to 10:00 AM CST
- Where
- Kenosha County, 2.28 mi SE of Paris
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.604, -88.022
High water around 1.5-2.0 feet deep at the intersection of 38th St. and highway D.
Heavy Rain, Racine
- When
- April 29, 7:03 AM CST to 11:00 AM CST
- Where
- Racine County, 1.06 mi ENE of Union Grove to 0.91 mi E of State Home
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.688, -88.032
Sixty-Seventh Dr. was closed between 58th Rd. and Mill Ave. due to high water on a portion of the road.
Flood, Racine
- When
- April 29, 3:45 PM CST to April 30, 11:59 PM CST
- Where
- Racine County, 1.61 mi NNW of Kneeland to 1.62 mi ESE of Raymond
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.843, -88.006
The Root River Canal at Raymond reached minor flood stage, cresting at 10.57 feet on April 30th. This flooding continued into May 1st. Floodwaters cover a baseball diamond on 6 Mile Road. There is extensive flooding to lowland and agricultural land in the Town of Raymond.
Flood, Walworth
- When
- April 29, 10:00 PM CST to April 30, 11:59 PM CST
- Where
- Walworth County, 1.78 mi NNW of Richmond to 1.18 mi WSW of Walworth
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.743, -88.746
Portions of Swift Lake, Lake Lorraine, Lake Wandawega, and the village of Walworth flooded after 2-3 inches of rain and resultant runoff into already high lake levels from last autumn. This flooded a small number of homes and other structures.
Lakeshore Flood, Racine
- When
- April 30, 12:00 AM CST to 12:00 PM CST
- Where
- Racine forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Almost all of North Beach in Racine was underwater due to lakeshore flooding and record high water levels on Lake Michigan.
Flood, Kenosha
- When
- April 30, 2:45 AM CST to 11:59 PM CST
- Where
- Kenosha County, 0.86 mi SSE of Fox River to 1.22 mi SSW of Fox River
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.569, -88.191
The Fox River at New Munster reached minor flood stage, cresting at 12.46 feet on May 1st. This flooding continued into the early evening of May 5th. Water is up to the first floor levels of some homes in the Town of Wheatland and the Village of Salem Lakes along Riverside Drive and Shorewood Drive. Floodwaters surround a home at the intersection of Highway 50 and Highway W in the Town of Wheatland area. Water is about 12 inches deep over 77th Street in the Town of Wheatland area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Strong Wind in Kentucky, April 29, 20205 deaths · $3,000 · 3 events
- Tornado in Florida, April 29, 2020$50,000 · EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202071 kt wind · 23 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29 to 30, 202018 events
- Damaging Winds in Texas, April 29, 2020$15,000 · 53 kt wind · 7 events
- Flooding in Illinois, April 29 to 30, 202010 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202051 kt wind · 6 events
- Damaging Winds and High Wind in Tennessee, April 29, 202063 kt wind · 4 events
- Strong Wind in Wisconsin, April 29 to 30, 2020$5,000 · 4 events
- Flooding in Arkansas, April 29 to 30, 20203 events
- Flash Flooding in Georgia, April 29 to 30, 20203 events
- Damaging Winds in Texas, April 29, 2020$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882844, 882840, 882857, 883008, 884895, 882849.